Edorium Journal of

Psychiatry

 
  Table of Contents    
Case Report
 
Valproate-induced hyperammonemic encephalopathy in mania: Biochemical diagnosis may lag behind the clinical diagnosis
Firoz Kazhungil1, Mithun C. Mohan2, Nidheesh Sankar3, Ram Narayan4
1Assistant Professor, Department of Psychiatry, Government Medical College, Manjeri, Kerala, India.
2Assistant Professor, Department of Internal Medicine, MES Medical College, Perinthalmanna, Kerala, India.
3Consultant Psychiatrist, Department of Psychiatry, MIMS Hospital, Kottakkal, Kerala, India.
4Assistant Professor, Department of Internal Medicine, MES Medical College, Perinthalmanna, Kerala, India.

Article ID: 100004P12FK2016
doi:10.5348/P12-2016-4-CR-1

Address correspondence to:
Dr. Firoz Kazhungil
280/9, Afsal Manzil
Musliyarangadi, Nediyiruppu
Kondotty - 673638, Kerala
India

Access full text article on other devices

  Access PDF of article on other devices

[HTML Full Text]   [PDF Full Text] [Print This Article]
[Similar article in Pumed] [Similar article in Google Scholar]

How to cite this article
Kazhungil F, Mohan MC, Sankar N, Narayan R. Valproate-induced hyperammonemic encephalopathy in mania: Biochemical diagnosis may lag behind the clinical diagnosis. Edorium J Psychiatry 2016;2:1–3.


Abstract
Introduction: Cases of hyperammonemic encephalopathy with the use of valproate have been reported in literature and it is a rare but life- threatening adverse effect. Valproate induced encephalopathy presents usually with lethargy, confusion, tremors and gait disturbances in the presence of hyperammonemia.
Case Report: We describe a case of bipolar disorder who when treated with valproate became abruptly comatose while ammonia level was normal at the onset of toxic manifestations. Our patient recovered on valproate discontinuation.
Conclusion: The case report suggests that biochemical evidence may lag behind the clinical features of hyperammonemic encephalopathy and treatment decisions based on the clinical picture rather than on the biochemical parameters is vital in such situations.

Keywords: Bipolar disorder Encephalopathy, Hyperammonemia, Valproate


[HTML Full Text]   [PDF Full Text]

Author Contributions
Firoz Kazhungil – Substantial contributions to conception and design, Acquisition of data, Analysis and interpretation of data, Drafting the article, Revising it critically for important intellectual content, Final approval of the version to be published
Mithun C. Mohan – Analysis and interpretation of data, Revising it critically for important intellectual content, Final approval of the version to be published
Nidheesh Sankar – Analysis and interpretation of data, Revising it critically for important intellectual content, Final approval of the version to be published
Ram Narayan – Analysis and interpretation of data, Revising it critically for important intellectual content, Final approval of the version to be published
Guarantor of submission
The corresponding author is the guarantor of submission.
Source of support
None
Conflict of interest
Authors declare no conflict of interest.
Copyright
© 2016 Firoz Kazhungil et al. This article is distributed under the terms of Creative Commons Attribution License which permits unrestricted use, distribution and reproduction in any medium provided the original author(s) and original publisher are properly credited. Please see the copyright policy on the journal website for more information.



  Home line About the Journal line Aim and Scope line Open Access line Archives
Apply as Editor line Apply as Reviewer line Submit Reviews - Editors line Submit Reviews - Reviewers
Instructions for Authors line Templates to Use line Copyright Form line Author Checklist
Online Submission line Email Submission line Submit Revision line Submit All Forms line Submit Page Proofs
Terms of Service line Privacy policy line Disclaimer line FAQ line Contact: Journal line Contact: Edorium Journals line Site Map
 
  Copyright © 2017. Edorium. All rights reserved.